Thunderstorm Wind, Butte
- When
- August 3, 7:21 PM MST
- Where
- Butte County, 13 mi NW of Belle Fourche
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.803, -104.037
A line of severe thunderstorms moved east from northeastern Wyoming across the northern Black Hills area before weakening east of the Black Hills. The storms produced wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms moved east from northeastern Wyoming across the northern Black Hills area before weakening east of the Black Hills. The storms produced wind gusts to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 3:51 PM MST, 3 hours 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 451 PM MDT Fri Aug 3 2018 .DISCUSSION...(This Evening Through Friday) Issued at 230 PM MDT Fri Aug 3 2018 Upper level analysis has weak ridging across the central CONUS with broad trof across the west. Weak shortwave energy currently producing some showers across far south central SD, and additional shortwave firing convection across central MT and northwest WY. At the surface, weak low pressure was located across western ND with a cold front draped across southern MT. Temperatures at 2PM are in the 80s and 90s, with generally light winds. Upper trof and northern Rockies shortwave will shift into far western areas tonight. A stronger storm or two is possible across parts of northeast WY this evening with strong winds the primary concern. Convection will slowly shift eastward and diminish overnight. Best chances for storms will remain over northern portions of the CWA. Lows will fall into the 50s and 60s. The weekend will be slightly cooler, with temperatures close to average in most areas, as the cold front only slowly moves east across the Dakotas. The threat for storms on Saturday, possibly strong, will be mainly limited to the Black Hills and areas to the east. A more organized shortwave is progged to move east across the region late Saturday night and Sunday, bringing better chances for showers and storms and helping to push the cold front east of the region. After the upper trof moves east of the region at the beginning of next week, mainly dry weather and seasonable temperatures are expected through at least midweek as a ridge builds over the western US. Latest long range models show the ridge remaining rather strong through late week, possibly shifting east into the Rockies and high plains toward the end of the week, which would bring back above average temperatures. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 450 PM MDT Fri Aug 3 2018 Scattered thunderstorms will move across northeast Wyoming and western South Dakota this evening into tonight. Local IFR conditions with the thunderstorms as well as strong wind gusts. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 427 AM MDT Fri Aug 3 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041030- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 427 AM MDT Fri Aug 3 2018 /527 AM CDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today, mainly during the afternoon and evening hours. While a few strong storms are expected, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will continue through the weekend. The best chance for stronger storms will be on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT FRI AUG 3 2018
SDZ024-028-032215-
Northern Black Hills SD-Central Black Hills SD-
331 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES UNTIL 415 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rochford, or 15 miles northwest of Hill City, moving southeast at 10
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Silver City, Rochford, Mystic and Pactola Reservoir.
LAT...LON 4410 10386 4423 10376 4412 10350 4406 10348
4400 10361
TIME...MOT...LOC 2131Z 299DEG 11KT 4412 10374
CarstensSpecial Weather Statement National Weather Service Rapid City SD 420 PM MDT FRI AUG 3 2018 SDZ028-032300- Central Black Hills SD- 420 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY UNTIL 500 PM MDT... At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near Mystic, or 8 miles northwest of Hill City, moving southeast at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Hill City, Mystic and Sheridan Lake. LAT...LON 4405 10379 4414 10362 4396 10345 4386 10367 TIME...MOT...LOC 2219Z 325DEG 10KT 4403 10367 Carstens
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
817 PM MDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 S MYSTIC 44.01N 103.64W
08/03/2018 E1.00 INCH PENNINGTON SD PUBLIC
0615 PM TSTM WND GST 13 NNE SAVAGETON 44.04N 105.69W
08/03/2018 E60 MPH CAMPBELL WY PUBLIC
0729 PM TSTM WND GST UPTON 44.10N 104.63W
08/03/2018 E60 MPH WESTON WY LAW ENFORCEMENT
0736 PM TSTM WND GST 10 ESE DEVILS TOWER 44.54N 104.52W
08/03/2018 E60 MPH CROOK WY TRAINED SPOTTER
0745 PM HAIL 3 E HULETT 44.68N 104.54W
08/03/2018 E1.00 INCH CROOK WY PUBLIC
0746 PM TSTM WND GST HULETT 44.68N 104.60W
08/03/2018 E70 MPH CROOK WY PUBLIC
16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP
0746 PM TSTM WND DMG HULETT 44.68N 104.60W
08/03/2018 CROOK WY PUBLIC
16 FOOT TALL BUSH BLOWN OVER ONTO PICKUP
&&
07The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
3 thunderstorm wind. Local standard time, as filed.
A large canopy tent was blown over onto the street.
A recreational vehicle was damaged by the wind on SD Highway 34.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770316, 770322, 770325.